Arizona, 2009

Funnel Cloud in Arizona, September 19, 2009

September 19, 2009 · NWS FGZ · 1 event in 1 county or zone

Several reports of a funnel cloud were received near where an outflow interacted with a light rain shower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Several reports of a funnel cloud were received near where an outflow interacted with a light rain shower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 19, 9:38 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 19, 9:38 AM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
938 AM MST SAT SEP 19 2009

.SYNOPSIS...ANOTHER ROUND OF WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IS EXPECTED TODAY AS MOISTURE REMAINS ACROSS THE
REGION. DRIER AIR WILL MOVE INTO THE STATE EARLY NEXT WEEK AS HIGH
PRESSURE BUILDS TO OUR NORTH. COOLER CONDITIONS UNDER BREEZY
NORTHEAST FLOW WILL PERSIST INTO MIDWEEK.

&&

.DISCUSSION...A FEW SHOWERS...MAINLY IN APACHE COUNTY ARE ALREADY
UNDER WAY THIS MORNING ACROSS NORTHERN ARIZONA. LOOK FOR THESE
STORMS TO BECOME A BIT MORE NUMEROUS AS WE HEAD INTO THE AFTERNOON.
TEMPS TODAY WILL BE NEAR DAILY NORMS. CURRENT FORECAST ZONES/GRIDS
SEEM TO REPRESENT THIS SHORT-TERM SCENARIO WELL...WITH NO MAJOR
UPDATES PLANNED.

&&

.PREV DISCUSSION /355 AM MST/...A WEAK TROUGH MOVING ACROSS THE
PACIFIC RIDGE WILL INDUCE SOUTHWESTERLY FLOW TODAY. THIS WILL KEEP
JUST ENOUGH MOISTURE ACROSS THE REGION FOR CONTINUED ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL BE
SOUTHEAST OF FLAGSTAFF WHERE COLDER TEMPERATURES ALOFT STILL LINGER
FROM A WEAK UPPER LOW NOW OVER NEW MEXICO. BY SUNDAY...THE PACIFIC
RIDGE WILL MOVE INTO THE GREAT BASIN...WITH WARMER AND DRIER
CONDITIONS OVER ARIZONA.

EARLY NEXT WEEK...A STRONGER S/WV MOVING AROUND THE RIDGE AND DOWN
THE FRONT RANGE WILL PUSH A DRY COLD FRONT AND GUSTY NORTHEAST WINDS
INTO THE STATE. MOST MODELS KEEP THIS WAVE EAST OF ARIZONA AS IT
CUTS OFF...BUT THE GFS RETROGRADES THIS LOW INTO ARIZONA. THIS SEEMS
LIKE AN UNLIKELY SCENARIO FOR NOW. WE WILL KEEP THE FORECAST ON THE
COOL SIDE WITH DAILY NORTHEAST WINDS...BUT WILL KEEP POPS OUT OF THE
PICTURE.

&&

.AVIATION...FOR THE 18Z PACKAGE...ISOLD-SCT SHRA/TSRA WILL DEVELOP
BTWN 18-22Z WITH ACTIVITY DIMINISHING 02-04Z. LCL MVFR PSBL IN THE
STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.......................KD
AVIATION/FIRE WEATHER........DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 19, 9:42 AM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
942 AM MST SAT SEP 19 2009

AZZ004>018-037>040-200700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
942 AM MST SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

ENOUGH MOISTURE AND INSTABILITY WILL LINGER ACROSS NORTHERN ARIZONA
FOR WIDELY SCATTERED THUNDERSTORMS TO DEVELOP TODAY AND CONTINUE
INTO TONIGHT. THE BEST CHANCES OF STORMS WILL BE FOR HIGHER TERRAIN
LOCATIONS SOUTHEAST OF A LINE FROM FLAGSTAFF TO WINDOW
ROCK...INCLUDING THE WHITE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 78 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coconino

When
September 19, 12:05 PM MST to 12:10 PM MST
Where
Coconino County, 3.7 mi ENE of Sunnyside to 1.17 mi S of Flagstaff
Reported by
NWS Employee
Coordinates
35.212, -111.556

An off duty NWS employee and members of the general public reported possible funnel cloud over Flagstaff.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197181.